From Kailua, Hawaii, USA:
I am 21 years old, have had type 1 diabetes for 13 years, and had never had any problems controlling it until after starting Depo-Provera a year and a half ago, and I have come to the conclusion that it has affected my diabetes very badly. I was hospitalized for extremely high blood sugars and DKA [diabetic ketoacidosis] both after my first and second shots. My doctor told me it was all coincidence, so I kept taking it. Since then, my blood sugars are constantly high, and my insulin seems to have very little effect. I went from taking 50-60 units of insulin a day to over 120 units a day, my sugars are still high, and I am taking more and more insulin every day. I eat very sensibly, and exercise every day (when I can get my sugars down low enough). I have also suffered many non-diabetes related side effects including continuous bleeding, exaggerated premenstrual syndrome, have developed agoraphobia and paranoia.
My gynecologist has told me not to worry, and my endocrinologist tells me to just keep taking more insulin because he won't prescribe insulin resistance medication to someone with type 1 diabetes. I will not be taking my next Depo-Provera shot, but I am at a loss as to what kind of birth control won't affect me in such dramatic and horrible ways.
If you look up progesterone in the textbooks of medicine, you will find that does cause insulin resistance. In clinical practice, we usually do not see that a person's blood sugars are doubled, but there may be a 5-10% change in insulin dose related to the addition of progesterone. I have many of my younger adult women on Depo-Provera who do well, in terms of not aggravating the blood sugar. We see a similar result with oral contraceptives which also contain progesterone.
In your case, it would seem reasonable to stop the Depo-Provera. You are correct when you ascribe the irregular bleeding and so on to the progesterone. Rather, you may want to see if the discontinuation of the progesterone improves your sugars. If it does, I wouldn't take the Depo-Provera anymore. However, if they improve, you will have to decide whether you should take another product with progesterone, such as the oral contraceptive pill. There are a variety of pills to try, and you may have to try several before deciding on one. It will be important for you have a physician who will work with you in this situation. I believe you should have input into the form of contraceptive therapy you use.
Original posting 16 Oct 2001
Posted to Family Planning
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:26
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.